Wisconsin, 2009

Drought in Wisconsin, July 21 to 31, 2009

July 21 to 31, 2009 · NWS GRB · 12 events in 12 counties and zones

Severe drought (D2) coverage expanded across northern Wisconsin in response to near-record low stream flows and large precipitation deficits. ).

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Severe drought (D2) coverage expanded across northern Wisconsin in response to near-record low stream flows and large precipitation deficits. July rainfall was 2.93 inches below normal at Wausau (Marathon Co.) and 3.33 inches below normal at Marshfield (Wood Co.). The rainfall deficit for the months of June and July was 4.74 inches at Wausau and 4.18 inches at Marshfield.

County agricultural agents reported that crops were drought stressed and would be in even worse shape had temperatures not been cooler than normal. The report from Langlade County indicated a 20 to 25 percent loss of the corn and soybean crop through the third week of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 21, 2:03 AM CST, 3 hours 57 minutes earlier.

Area forecast discussion, Jul 21, 2:03 AM CST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
303 AM CDT TUE JUL 21 2009

.SYNOPSIS...UPR RIDGE WL REMAIN ANCHORED OVER THE DESERT SW...
KEEPING TROF LOCKED-IN OVER THE GREAT LAKES RGN. TROF AXIS IS A
BIT W OF WHERE IT HAS SPENT THE MAJORITY OF IT/S TIME THE PAST
FEW WEEKS. MAIN CHG DURING THE LATTER PART OF THE PERIOD WL BE
FOR SWRN RIDGE TO BUILD STRONGLY NWD ALONG THE WEST COAST INTO AN
ALMOST WINTER-LIKE CONFIGURATION. THAT MAY SUCK THE ERN TROF WWD
EVEN A BIT MORE.

PATTERN VIRTUALLY ASSURES A CONTINUATION OF BLO NORMAL TEMPS.
MORE WLY POSN OF TROF AXIS AT LEAST A LITTLE MORE FAVORABLE FOR
RAIN.
&&

.SHORT TERM...TDA/TNGT/WED. ONLY MODEST CHGS TO PREV FCST. MAIN
AREA OF PCPN WL APPROACH FM THE W TDA...AND PROBABLY GET INTO THE
WRN PART OF THE FCST AREA BY LATE AFTN. QUITE A BIT OF LTG OVER MN
YDA...SO WENT WITH SHRA/TSRA FOR PCPN. NAM/CANADIAN AND NOW NEW
ECWMF INDICATED LGT PCPN IN THE ERN PART OF THE FCST AREA THIS AFTN.
MODEL FCST SOUNDINGS OFF THE NAM SHOWED SOME SHALLOW INSTABILITY.
DID NOTE ISOLD-SCT AFTN SHRA OVER LOWER MICHIGAN YDA AFTN.
CONVERGENCE NR LAKE BREEZE MAY BE ADDED FOCUS NEEDED TO KICK
SOMETHING OFF. ALLOWED SLGT CHC TO BLEED ALMOST TO THE LAKESHORE
FOR THE LATE AFTN.

EXPECT A COUPLE SHRTWVS TO ROTATE THROUGH BASE OF UPR TROF TNGT/WED.
CONTEMPLATED TAKING POPS UP TO LIKELY...BUT STILL A LITTLE CONCERNED
ABOUT COVERAGE OF PCPN. OPTED INSTEAD TO GO WITH SCT SHRA AND ISOLD
TSRA. SOME LCNS COULD GET FAIRLY SIG RAINFALL...BUT WHETHER/WHERE
THAT OCCURS WL DEPEND ON EVOLUTION OF SML SCALE FEATURES IN LARGER
SCALE TROF...AND STILL TOUGH TO PINPOINT.

STUCK FAIRLY CLOSE TO GUID TEMPS. READINGS SHOULD GET CLOSE TO
NORMAL TDA...THEN BE A LITTLE COOLER WED WITH MORE CLDS AND MORE
WIDESPREAD PCPN.

MTW AIRPORT BRIEFLY CRASHED TO 0SM VSBY WITH DENSE FOG. COULD SEE
SOME ADDITIONAL DENSE FOG NR THE LAKE THIS MORNING.

.LONG TERM...WED NGT THRU NXT MON. MAIN FCST CHALLENGE WL BE
TRYING TO DETERMINE WHEN TO PLACE THE BEST CHC OF PCPN IN THE FCST
AS SEVERAL SYSTEMS ARE EXPECTED TO IMPACT NE WI DURING THIS TIME
FRAME. TEMPS SHOULD AVERAGE OUT BLO NORMAL AS LONG AS WE REMAIN IN
THIS NW FLOW ALOFT PATN.

THE CDFNT WL CONT TO TRACK SLOWLY TO THE EAST WED NGT AS AN UPR
LOW ATTEMPTS TO CLOSE OFF OVR THE WRN GREAT LKS. BASED ON THE
PROJECTED LOCATION OF THE FNT WED EVENING...PREFER TO RAISE POPS
TO AT LEAST CHC FOR ERN WI. ONCE THE FNT CLEARS ERN WI...DO NOT
SEE MUCH IN THE WAY OF FORCING OR LIFT DESPITE THE UPR LOW NEARBY.
THERE COULD BE A BRIEF SHWR OR SPRINKLE PSBL...BUT WL KEEP LTR WED
NGT DRY FOR NOW. MIN TEMPS TO BE HELD UP DUE TO CLDS WITH MOST
LOCATIONS DROPPING INTO THE 50S.

THE GFS REMAINS AN OUTLIER WITH THE LESS AMPLIFIED SOLN (HANDLING
OR LACK THEREOF OF THE UPR LOW0 HEADED INTO THU. OTHER OPERATIONAL
MDLS FCST THE UPR LOW TO ONLY EDGE EAST A BIT AND RESIDE JUST TO
OUR EAST BY 00Z FRI. EVEN THO THERE IS LITTLE AT THE SFC TO FOCUS
ON...EXPECT TO SEE A SHRTWV DROP SE TOWARD THE BASE OF UPR TROF
AND INTERACT WITIH A COLD POOL ALOFT TO HELP GENERATE AT LEAST A
CHC OF SHWRS/ISOLATED TSTMS ACROSS NE WI. HAVE LEANED CLOSER TO A
COMPROMISE BETWEEN THE TOO COOL MET AND THE TOO WARM MAV FOR MAX
TEMPS AS PLENTY OF CLD CVR WL BE COUNTERED BY THE MILD START TO
THE DAY.

THIS UPR LOW WL GET BOOTED TO OUR EAST THU NGT AS AN UPSTREAM
KICKER (ANOTHER UPR LOW) DROPS SE ACROSS THE CANADIAN PRAIRIE.
THIS ESSENTIALLY PLACES NE WI IN BETWEEN SYSTEMS WITH LITTLE
FORCING EVIDENT FOR FURTHER PCPN. AFTER COLLABORATING WITH
SURROUNDING OFFICES...HAVE DECIDED TO DROP THE SHWR CHC FOR THU
NGT. LOW-LVL MSTR DOES LINGER OVR WI THU NGT SO ANOTHER MOSTLY
CLDY NGT WITH TEMPS SIMLAR TO WED NGT.

THIS NXT UPR LOW IS NOT PARTICULARLY STG...BUT IS RATHER BROAD AS
IT REACHES INTO THE NRN GREAT LKS/ONTARIO ON FRI. THE UPR LOW WL
HELP DRIVE A CDFNT INTO WI AND COMBINED WITH SHRTWVS ROTATING THRU
THE UPR LOW...FAVORABLE Q-G CONVERGENCE AND A DIFFLUENT FLOW ALOFT...
ANOTHER CHC OF SHWRS/TSTMS ARE EXPECTED OVR NE WI. AS THE CDFNT
DRIVES THRU THE REST OF WI FRI NGT...FAVORABLE FORCING AND LIFT WL
TRIGGER ADDL PCPN CHCS FOR THE FCST AREA. HAVE RAISED POPS CLOSER
TO HI CHC AND IF CURRENT TRENDS PERSIST...POPS WL NEED TO BE RAISED
FURTHER. BY SAT...THE CORE OF THE UPR TROF TO BE SITUATED RIGHT OVR
THE GREAT LKS RGN WHICH WOULD ALLOW FOR MORE SHOWERY WEATHER DUE TO
SHRTWVS DROPPING INTO THE BASE OF THE TROF AND THE COOL POOL ALOFT
PROVIDING SOME INSTABILITY.

PCPN CHCS WOULD DIMINISH SAT NGT DUE TO THE LOSS OF DAYTIME
HEATING...HOWEVER NE WI STILL IN THE PROXIMITY OF THE UPR TROF
THRU SUNDAY...THUS ANTICIPATE SEEING SCT SHWRS/ISOLATED TSTMS POP
UP ONCE AGAIN ON SUNDAY. EVEN INTO THE START OF THE NEW WORK
WEEK...UNSETTLED WEATHER CONDITIONS WL PREVAIL AS YET ANOTHER UPR
TROF ROTATES INTO THE NRN PLAINS/UPR MIDWEST AND SENDS ANOTHER
CDFNT IN OUR DIRECTION. HAVE NO CHOICE BUT TO MAINTAIN SOME SML
CHC POPS THRU MON.
&&

.AVIATION...VFR CONDITIONS EXPECTED TDA. SOME MVFR CIGS LIKELY
TNGT...WITH EVEN SOME IFR CIGS IN AREAS OF MORE PERSISTENT SHRA.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SKOWRONSKI/KALLAS
Hazardous weather outlook, Jul 21, 2:25 AM CST, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
325 AM CDT TUE JUL 21 2009

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-221100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
325 AM CDT TUE JUL 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
AND NORTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. SEVERE WEATHER IS
NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS THROUGH THE END OF THE WEEK AS
SEVERAL UPPER-LEVEL SYSTEMS AND COLD FRONTS MOVE THROUGH THE
REGION. CONDITIONS DO NOT LOOK FAVORABLE FOR ORGANIZED SEVERE
WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LMZ521-522-541>543-221100-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
325 AM CDT TUE JUL 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TODAY AND TONIGHT

PATCHY DENSE FOG IS LIKELY OVER THE NEARSHORE WATERS OF THE LAKE
AT TIMES...ESPECIALLY THIS MORNING.

THUNDERSTORMS ARE POSSIBLE TONIGHT. SEVERE WEATHER IS NOT
EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS EACH DAY THROUGH THE END OF THE
WEEK. CONDITIONS DO NOT LOOK FAVORABLE FOR ORGANIZED SEVERE STORMS.

JS/AK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 drought. Local standard time, as filed.

Drought, Forest

When
July 21, 6:00 AM CST to July 31, 11:59 PM CST
Where
Forest forecast zone
Reported by
Other Federal Agency
Coordinates
45.667, -88.770 (the zone’s center; the record gives no point)

Drought, Florence

When
July 21, 6:00 AM CST to July 31, 11:59 PM CST
Where
Florence forecast zone
Reported by
Other Federal Agency
Coordinates
45.848, -88.398 (the zone’s center; the record gives no point)

Drought, Northern Marinette

When
July 21, 6:00 AM CST to July 31, 11:59 PM CST
Where
Northern Marinette forecast zone
Reported by
Other Federal Agency
Coordinates
45.351, -88.002 (the zone’s center; the record gives no point)

Drought, Lincoln

When
July 21, 6:00 AM CST to July 31, 11:59 PM CST
Where
Lincoln forecast zone
Reported by
Other Federal Agency
Coordinates
45.338, -89.735 (the zone’s center; the record gives no point)

Drought, Menominee

When
July 21, 6:00 AM CST to July 31, 11:59 PM CST
Where
Menominee forecast zone
Reported by
Other Federal Agency
Coordinates
45.004, -88.710 (the zone’s center; the record gives no point)

Drought, Northern Oconto

When
July 21, 6:00 AM CST to July 31, 11:59 PM CST
Where
Northern Oconto forecast zone
Reported by
Other Federal Agency
Coordinates
44.999, -88.221 (the zone’s center; the record gives no point)

Drought, Marathon

When
July 21, 6:00 AM CST to July 31, 11:59 PM CST
Where
Marathon forecast zone
Reported by
Other Federal Agency
Coordinates
44.898, -89.759 (the zone’s center; the record gives no point)

Drought, Shawano

When
July 21, 6:00 AM CST to July 31, 11:59 PM CST
Where
Shawano forecast zone
Reported by
Other Federal Agency
Coordinates
44.789, -88.765 (the zone’s center; the record gives no point)

Drought, Wood

When
July 21, 6:00 AM CST to July 31, 11:59 PM CST
Where
Wood forecast zone
Reported by
Other Federal Agency
Coordinates
44.455, -90.042 (the zone’s center; the record gives no point)

Drought, Portage

When
July 21, 6:00 AM CST to July 31, 11:59 PM CST
Where
Portage forecast zone
Reported by
Other Federal Agency
Coordinates
44.476, -89.501 (the zone’s center; the record gives no point)

Drought, Langlade

When
July 21, 6:00 AM CST to July 31, 11:59 PM CST
Where
Langlade forecast zone
Reported by
Other Federal Agency
Coordinates
45.262, -89.072 (the zone’s center; the record gives no point)

Drought, Southern Marinette

When
July 21, 6:00 AM CST to July 31, 11:59 PM CST
Where
Southern Marinette forecast zone
Reported by
Other Federal Agency
Coordinates
45.351, -88.002 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189185, 189186, 189187, 189188, 189189, 189874, 189877, 189878, 189880, 189881, 189882, 189883.